Netherlands. A case study reports a patient who suffered QTc interval lengthening and ventricular tachycardia after taking the antihistamine fexofenadine (Telfast: Hoechst Marion Roussel), which is the active metabolite of terfenadine. The effect was reversible on withdrawal of fexofenadine and recurred on rechallenge.
Although a causal relationship with fexofenadine is suggested by the effects of rechallenge, the authors point out that the patient tended to have a long QTc interval even when not taking fexofenadine, suggesting that he had a predisposition to this problem. They conclude that fexofenadine may increase QTc interval time and induce ventricular arrhythmias in susceptible patients but that further studies are needed before a more definite risk-benefit analysis can be made.
1) The Pharmaceutical Journal Vol. 262, p. 423, 27 March 1999.
2) Pinto YM, van Gelder IC, Heringa M et al. QT lengthening and life-threatening arrhythmias associated with fexofenadine. Lancet 353:980 (1999).